Jump to content

Photo

could my insulin be making me sick?

- - - - -

  • Please log in to reply
9 replies to this topic

#1
dme100

dme100

    Member

  • Members
  • 111 posts
About 2 months ago my endo put me on Humalog and upped my Metformin from 500mg twice a day to 1000mg twice a day. After a week or so I started getting stomach and intestional cramps, I never felt like eating. The reason for the Humalog was to help be cover some carbs and to gain weight. I need to re-gain about 20 lbs just to fit in a normal range(my BMI is 18.3)
I also started getting very severe diarhhea, sometimes having to stay up for 3-4 hours a night running to the bathroom, happenng 2 out of 3 nights or so.(sorry it sounds disgusting and it was)
Knowing that Metformin can sometimes have this side effect, I stopped the 1000 and went back to 500, but there was no change. The endo sent me for a colonoscopy, and no pun intended, I was clean as a whistle, so no problem there. Finally a week ago I stopped the Insulin, and the diarrhea stopped, and now the stomach/intestional pains are subsiding. I am feeling better, a little more normal, I am don't feel like vomitiing when I think of food like I did then. By the way, my BG is holding good without the Insulin, thank goodness.
I have my next appointment in 2 weeks.
Anyone else ever have issues like this?

#2
Subby

Subby

    Senior Member

  • Seniors
  • 10,158 posts
Sounds like a pretty extreme reaction for insulin, but then again - reactions do occur, and occasionally can be extreme. But I have never heard of that particular reaction, myself. More things like headaches, bit of nausea, or if extreme - usually presenting through skin reactions as well as other symptoms, others seem to be more "head effects" like fatigue or feeling upset/off in the head.

Just wondering, while you saw no immediate correlation with coming off the metformin, could that have been a delayed effect, that appeared to correspond with cutting the insulin?

If that were ruled out, I guess, you have the option of trying Novolog/novorapid or Apidra. Very similar bolus insulins, but may not have the ingredient that is disagreeing with you. I get mild side effects with them, but not with Novorapid. These side effects seem random amoung the insulins, for those that might get a side effect.

That doesn't comment on how good the general idea of taking insulin for those purposes is in this instance... or whether you might be trying another tact. I'm leaving that to the side, because I don't know.
20 years T1. NPH and Novorapid.
Some essentials for my blood sugar control: dosing via i:c ratio and cf • basal testing when needed • daily 40 minutes moderate exercise (or close) • carbs somewhere below 120g currently • only eating carbs and carb/fat combos that do not cause a problem spike, with or without insulin.

#3
e||ement

e||ement

    Senior Member

  • Seniors
  • 1,362 posts
yikes, it sounds like metformin issues...but if you've scaled back your dose i wonder...

i was initially on 1000mg of met for 6 weeks before i was properly diagnosed T1 and had severe side effects, similar to what you are describing. it lasted for a week or two after i stopped the met...

how long has it been since you decreased your dosage?

good luck, i hope you are able to find a solution. it's awful when you are feeling like that.
...|ashley|....
Now pumping with a Ping!

#4
BlueSky

BlueSky

    Senior Member

  • Seniors
  • 2,589 posts
  • I am a:Type 1
One way to find out if it is the insulin is to start it again. And don't make any other changes. Keep the metformin the same. If you experience the same symptoms,it must be the insulin.

Managing diabetes is an ongoing science experiment. Let us know what happens.

In my humble opinion :wink:

[SIGPIC][/SIGPIC]

Type1 since 1977
now using a pump


#5
Lloyd

Lloyd

    Senior Member

  • Seniors
  • 1,917 posts
  • I am a:Type 2
Rarely, people have a reaction to the fluid the insulin is in.
So, switching to Novolog or Apidra is another possibility, that has helped a few people. Not very common.

-Lloyd

2014 A1c 5.4 5.6 5.8 5.6   2013 5.3 4.9 5.2 5.2

2012 5.3 5.2 5.1 5.0 2011 5.0 5.0 5.2 5.0 2010 5.3 5.3 5.3 5.4 5.4

2009 5.4 5.4 5.3 5.2 2008 5.0 5.1 5.2 4.9 4.9

2007 5.3 5.5 5.7<---Pump 6.9 (Mix)

2006 (Lantus) 7.8 8.5 8.7 7.1

2005 8.4 6.9 7.4 2004 6.2 5.6 6.4 6.0 (Pills)


#6
TomB

TomB

    Member

  • Members
  • 393 posts
In my simple old way of doing things, changing more than 1 thing at a time gets too darn confusing when things go hay-wire. But I'll give you the benefit of my less than expert opinion even though you made a few simultaneous changes.
1st - stomach problems probably are from a major increase in metformin. Ask your doctor to prescribe the "EX" extended release type.
2nd - feeling sick to your stomach is a very common symptom of hypoglycemia. Only way to fix that is to force yourself to drink a sugar loaded soda or eat something good, like a piece of apple pie. (I reward myself when I'm hypo at 2am.)
3rd. You might want to test and record your glucose very frequently when you make changes to your meds.
4th. Remember that the amount of Humalog you take is dependent on the food you're going to eat. A little goes a long way, it's real easy to take too much.
Take care,
Tom

#7
dme100

dme100

    Member

  • Members
  • 111 posts
I have been back on the Met 1000 for about 5 weeks, and while on the insulin there was no change. I only started to feel better a few days after stopping the insulin.
Now another funny thing is, my BG have been good. My average the past 30 days is 93, I am eating some real food, (some carbs yay!) I haven't gone over 151, 2 hours after any meal, and usually its closer to 120-130. After 3 hours is back to 80-95. Some times after eating a meal its lower!
I don't think stomach is not from Hypo, I test all the time, 8-10times a day, and I have gone low a couple times back on the insulin, and its not the same feeling for me anyway
I am feeling better, looking forward to lunch!
Thanks all, David

#8
capp3736

capp3736

    Junior Member

  • Members
  • PipPipPip
  • 36 posts
Metformin used to make me run to the bathroom.

Margie

#9
TomB

TomB

    Member

  • Members
  • 393 posts
Beware of diabetes taking a vacation. Every once in a blue moon, I get to eat like a normal human being. That lasts for a month or so, then it's back to being a diabetic.

#10
jtausch

jtausch

    Member

  • Members
  • 468 posts
Thats probably because you pancreas starts making insulin again after it gets a break the shuts down again after awhile
Diagnosed: DEC-08-08: FBS 304 :A1c 12.2:mad:
Minimed Paradigm 723 Revel 12-04-2012
Bayer contour next easy link
NEWEST: A1c 6.0 FBS 97 02/12/13:)
Plavix 75 mg;Aspirin 325 mg;Coreg 2.5 mg
Lisinopril 5.0 mg;Lipitor 20 mg


:)




1 user(s) are reading this topic

0 members, 1 guests, 0 anonymous users